Dear Dr. Roach: My 32-year-old son is on Xarelto for a deep vein thrombosis for about two months now. I was with him when he hit his head hard on the door hatch of his SUV two days ago. He has no symptoms, but I am still so concerned. He is in a hotel room for the week by himself for school. Should he have a scan to make sure he is OK? What should we do? Does he need to visit the emergency room?
You have free articles remaining.
A: Xarelto is a medication that makes it harder for the blood to clot. It is given to people with inappropriate blood clotting, such as the deep vein thrombosis (clot) your son had two months ago. Ideally, the dose of the medication would bring the body back to perfect balance, with no increased risk of clotting or bleeding. In practice, things may not work perfectly. People can still get clots despite taking Xarelto, warfarin or other drugs. More frequently, people can have bleeding episodes, which can be mild or severe. Among the most dangerous forms of excess bleeding is inside the head, where there is very limited room. A lot of bleeding inside the head will compress the brain, and in some cases can lead to a devastating stroke.
For this reason, even mild head trauma that would otherwise be passed as low risk is usually evaluated with a CT scan. The vast majority of these will be negative. People your son's age are less likely to have bleeding.
In studies, the risk of bleeding from head trauma in people on anticoagulation ranged from 3% to 9%. Many of the people in the studies were older (the average age was the 70s) and were seen in the emergency room. Someone in your son's position is at lower risk, especially two weeks out, and especially with no symptoms.
Against that low risk is the fact that he is alone, where he might not be able to get help if he suddenly developed symptoms.
Dr. Keith Roach writes for North America Syndicate. Send letters to 628 Virginia Dr., Orlando, FL 32803 or email ToYourGoodHealth@med.cornell.edu.